Montana, 2013

High Wind in Montana, March 20 to 21, 2013

March 20 to 21, 2013 · NWS TFX · 6 events in 5 counties and zones

High winds developed over portions of the Continental Divide near both the Canada and Idaho borders.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed over portions of the Continental Divide near both the Canada and Idaho borders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 20, 5:00 AM MST, 3 hours earlier.

Area forecast discussion, Mar 20, 5:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT Wed Mar 20 2013

.DISCUSSION...
Today through Friday...An upper ridge over the forecast area early
today will move east with southwest flow aloft increasing ahead of
a weather disturbance aloft which will move into the Pacific
Northwest. As has been advertised still expect snow over the
western mountains today with a chance of precipitation over the
southwest valleys. Over the plains expect a slight chance of rain
or snow mainly this morning. The weather disturbance mentioned
above will move into western Montana later tonight and through
central Montana on Thursday. Models appear to be a little faster
with the associated cold front. Expect the front to reach near a
Great Falls to Dillon line near midnight tonight and then move to
east of a line from Havre to Lewistown to Livingston by 6 am
Thursday. The main threat for precipitation for the lower
elevations will be with the front. Expect for the lower valleys
and plains generally rain ahead of the front and snow behind it.
Guidance for the most part supports a threat of freezing rain
over northeast Blaine County though they differ on how high the
threat is. Due to differences with the threat of freezing rain in
that area will hold off on any advisory at this point. Expect
gusty west winds to develop behind the front over the plains and
these downslope winds should limit precipitation. Scattered snow
showers ..mainly over the mountains..are expected behind the
weather disturbance over southwest Montana. A cool and unsettled
pattern is expected Thursday night and Friday. As for the high
wind watch confidence has grown enough to upgrade it to a warning.
Will also issue a winter weather advisory for a portion of the
Rocky Mountain Front for snow and blowing snow. Snow should be
confined to the mountains but expect blowing snow to also occur
over some lower elevations that had recent snowfall. Blank

Friday Night through Tuesday....Models remain in very good
agreement with scattered moisture and mostly mountain
showers persisting over Central Montana into early Monday
before the slowly moving broad trough begins to move east
Monday evening. Showers look to mostly linger over the
Continental Divide and Southwest Montana as a somewhat
unstable north to northwest flow resides over Montana.
Precipitation over the plains of North Central Montana
still looks to be showery in nature and thus confidence in
the where...when...and how much remains fairly low. High
pressure looks to build in and clear things out on Tuesday.
Winds through the long term look to be fairly light overall.
Temperatures will remain cool with highs generally in the
low 40s over the plains with low 20s to low 30s in the
mountains. Low temperatures will generally be in the 20s
to 30s with teens and even single digits possible in colder
Southwest Montana valleys. Saturday and Sunday look to
be the coldest days of the long term period with highs
probably reaching only about freezing in most locations.

&&

.AVIATION...
UPDATED 1200Z.
VFR conditions generally expected across the area through the day
Wednesday. Mid/high level cloudiness will continue to increase
through the day as moisture moves into the area from the west. After
15Z the chances for rain and snow showers will increase from the
west across the area mainly causing mountain top obscuration. The
mountainous areas generally look to be the focal point of shower
activity but weak disturbances may cause a few showers to also bring
MVFR ceilings to the terminals. KHLN and KBZN may see off and on
broken ceilings with occasional showers. KGTF and KCTB could see
only broken skies with gusty southwest winds. KHVR and KLWT will
have a chance at seeing periods of showers after 18Z. The first
disturbance will move across the area between 14Z and 20Z followed
by another from roughly 02Z to 09Z. Southwesterly winds will
increase and become quite strong along the east slopes of the
Rockies. Expect winds to become more westerly through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  32  42  19 /  20  50  10  20
CTB  52  29  38  15 /  10  50  10  30
HLN  55  31  41  24 /  30  70  10  20
BZN  51  26  37  17 /  30  70  20  20
WEY  40  22  32  10 /  70  80  40  30
DLN  51  26  37  16 /  40  70  10  20
HVR  48  30  43  24 /  10  80  10  30
LWT  50  28  38  18 /  20  70  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING from 6 PM this evening to 6 PM MDT Thursday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

WINTER WEATHER ADVISORY from 6 PM this evening to 6 PM MDT
Thursday Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Mar 20, 3:52 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT WED MAR 20 2013

MTZ009-048-211100-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
452 AM MDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 6 PM MDT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING AND WINTER WEATHER ADVISORY WILL CONTINUE
UNTIL 6 PM MDT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HIGH WINDS AND WIND DAMAGE AND POOR VISIBILTIES AND
SNOW ACCUMULATIONS WOULD BE APPRECIATED.

MTZ010-211100-
EASTERN GLACIER-
452 AM MDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING WILL CONTINUE UNTIL 6 PM MDT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HIGH WINDS AND WIND DAMAGE WOULD BE APPRECIATED.

MTZ046-049-211100-
EASTERN PONDERA-EASTERN TETON-
452 AM MDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-012>015-044-045-050>055-211100-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
452 AM MDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW ACCUMULATIONS IN THE MOUNTAINS AND PASSES ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011-047-211100-
HILL-BLAINE-
452 AM MDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF FREEZING RAIN IN THE NORTH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Gallatin

When
March 20, 8:00 AM MST to 9:00 AM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High winds of 51KT (59MPH) were measured 1 mile SW of Three Forks at the Three Forks AWOS.

High Wind, Madison

When
March 20, 10:00 AM MST to 11:00 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds of 35KT (40MPH) were measured 4 miles NNE of McAllister.

High Wind, Southern Rocky Mountain Front

When
March 21, 9:00 AM MST to 9:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds of 51KT (62MPH) were measured at Dellwo.

High Wind, North Rocky Mountain Front

When
March 21, 10:00 AM MST to 11:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

High winds of 36KT (41MPH) were measured 2 miles NW of Pendroy.

High Wind, Eastern Glacier

When
March 21, 10:30 AM MST to 10:55 AM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High winds of 50KT (58MPH) were measured 3 miles SW of Cut Bank at the Cut Bank Airport ASOS.

High Wind, North Rocky Mountain Front

When
March 21, 11:00 AM MST to 12:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High winds of 50KT (58MPH) were measured at the Heart Butte RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441079, 441083, 441084, 441089, 441086, 441091.